My psychiatrist and I have been fiddling a fair amount with my medication over the past 6 months. We first weaned me off of Fluoxetin and Wellbutrin, and then started me up on Lamotrigin. The transition period made December of 2014 one of the worst periods in my life to date (mental health-wise). Lamotrigin seems to work a bit — even if I still had a bit too much grinding sadness and emotional lability to be completely happy.
Thus, as of last week, we added Wellbutrin back again. And whoooo boy is there a difference!
FDA has, among other things, the following to say on the subject:
Antidepressant treatment can precipitate a manic, mixed, or hypomanic manic episode. The risk appears to be increased in patients with bipolar disorder or who have risk factors for bipolar disorder. Prior to initiating WELLBUTRIN, screen patients for a history of bipolar disorder and the presence of risk factors for bipolar disorder (e.g., family history of bipolar disorder, suicide, or depression).Mind you, my psychiatrist is a specialist on Bipolar II, and both he and I knew what we were doing when adding Wellbutrin. For me, this is the healthiest I have been for years. The daily anxiety pangs and spontaneous crying jags are gone. The cotton blanket of fluoxetin is gone. The damper on my initiative is gone.
On the other hand — it can precipitate an episode. I'm noticing related bits and pieces already, and chief among those is a sudden tendency to fall into what I'm tempted to call hyperfocal activities.
I get easy to nerd snipe. And when caught up in something, I really don't like interruptions.
So far, in the week since I started on it, I've gotten dug down in:
- Learning to program OpenCV, and built an app for Susanne's Voigt-Kampff-machine project.
- Playing Tropico 5
- Organizing this site, and the newly setup Depressed Academics website.
I'm productive as hell, I enjoy it, but I have so far gotten annoyed at people for interacting with me when I'm in the zone, and I have forgotten the time, and forgotten to eat.
I also seem to have a little less control over where I'm productive now. I should've spent today working on my next lecture (Friday afternoon) and the research needed before the Dubai conference; but instead I built a website.
So… probably should keep a close eye on how I'm doing day to day in the next weeks. The medication can punch you up, and it seems to at least be pushing me that way.